Alert archive / Nebraska / Tornado Warnings in 2023
Tornado Warning 4, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at May 9, 2023, 9:46 AM CDT for Franklin County, Harlan County, Nebraska. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2023, 9:46 AM CDT (14:46 UTC)
- Expired
- May 9, 2023, 9:57 AM CDT
- In force
- 11 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Franklin County, NE, Harlan County, NE
The radar
The Grand Island radar (KUEX), 65 km from the middle of the area, began a volume at 14:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 6:33 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 2.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1804 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
314
WFUS53 KGID 091446
TORGID
NEC061-083-091515-
/O.NEW.KGID.TO.W.0004.230509T1446Z-230509T1515Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
946 AM CDT Tue May 9 2023
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Northwestern Franklin County in south central Nebraska...
East central Harlan County in south central Nebraska...
* Until 1015 AM CDT.
* At 946 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Republican City, or 21 miles south of Holdrege,
moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Bloomington around 1005 AM CDT.
Other locations in the path of this tornadic thunderstorm include
Franklin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4010 9930 4015 9932 4030 9900 4010 9896
TIME...MOT...LOC 1446Z 256DEG 29KT 4014 9926
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Mangels1 follow-up statement
512
WWUS53 KGID 091457
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
957 AM CDT Tue May 9 2023
NEC061-083-091507-
/O.CAN.KGID.TO.W.0004.000000T0000Z-230509T1515Z/
Franklin NE-Harlan NE-
957 AM CDT Tue May 9 2023
...THE TORNADO WARNING FOR NORTHWESTERN FRANKLIN AND EAST CENTRAL
HARLAN COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until noon CDT for
south central Nebraska.
LAT...LON 4010 9930 4015 9932 4030 9900 4010 9896
TIME...MOT...LOC 1456Z 256DEG 29KT 4016 9916
$$
MangelsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 9, 7:02 AM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 9, 7:02 AM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 702 AM CDT Tue May 9 2023 ...AVIATION AND MESOSCALE UPDATE... .Mesoscale Discussion... Issued at 655 AM CDT Tue May 9 2023 Severe Thunderstorm Watch has been issued for areas along and S of the NE/KS state line through noon. No major changes to thinking expressed earlier/below other than that latest trends may be to shift the greatest threat a tad S, perhaps more solidly S of the state line. Severe activity near MCK may move NE/ENE over the next hr, or so, but with time the prevailing storm motion should turn more E, then even ESE/SE towards midday. Reservoir of MUCAPE up to around 2000 J/kg is already in place, and this may incr as steeper lapse rates shift eastward. Latest regional VADs are sampling 40-50+kt of effective shear so supercells with very large hail remain greatest concern. Most pressing mesoscale factors to monitor later this morning and early afternoon will be potential for activity to gradually bec sfc based. Backed low level flow amidst rising Tds into the 60s could lead to incr tornado threat if activity lingers near the sfc warm front. && .DISCUSSION...(Today through Monday) Issued at 510 AM CDT Tue May 9 2023 Key Messages: * Primary forecast concern/impact will be potential for severe weather each of the next few days as an active pattern returns. * The first round of potential severe weather will probably come this morning for roughly S half of CWA. Large hail is the main concern. * The next best chance for severe thunderstorms looks to be on Thu as the primary upper low ejects through the Central Plains, though additional periods of strong/severe storms can't be ruled out tonight through Wednesday night. * Most areas will have several chances for much-needed moisture this week, and hopefully the moisture becomes realized as a much drier pattern sets in this weekend and continues through much of the following week. * Temperatures will be the most stable aspect of the forecast (and unusually stable at that for mid to late spring in the Plains!) with persistent 70s-80s for highs, and 50s-60s for lows. Forecast Details: Will focus much of this discussion on the first few periods as there really isn't any additional clarity to forecast details Thu into Fri. As previous discussions have alluded to, it's a murky forecast/pattern with each day's sensible weather details largely dependent on tstm evolution over the previous 12-24 hrs. Right off the bat, will state that the potential for elevated supercells with large hail this AM into early aftn has appeared to incr quite a bit over the past 12-24 hrs. Latest CAMs have converged towards a solution of elevated tstms developing in the 11-14Z time frame within zone of enhanced low level theta-e advection and steep isentropic ascent on S/SE fringes of mid-level shortwave evident in latest WV imagery over NE CO/W NE. Appears zone of greatest tstms chcs will be relatively confined to an area roughly 30-40mi on either side of the NE/KS state line. Time lagged HRRR data has been pretty consistent in keeping strongest simulated refl cores S of Hwy 6 corridor. Have bec incr concerned at potential for large hail, possibly up to at least golf ball size, due to overlap of forecast MUCAPE 1500-2500 J/kg and 40-55kt of effective deep layer shear. Forecast soundings in the 15Z-18Z time frame from several models near the state line reveal very steep H7-H5 lapse rates 7.5-8.0 C/km (which coincides with optimal hail growth temps of -20C to -30C) and decent clockwise curvature and length to hodographs, even when removing the stable lowest 1km. Furthermore, E/ESE 1-6km shear vectors/mean storm motion suggests cells will be able to traverse the instability gradient and maintain unstable inflow thru the AM before perhaps even bec sfc based by midday and into the early aftn near or just S/SE of Beloit. Conceptual model and good CAM run-to-run and model- to- model agreement are sufficient for incl mention of severe storms and large hail within the grids for roughly areas along and S of the state line. Time frame of greatest concern is 14Z to 19Z - which is climatologically pretty unusual! Thereafter,uncertainty regarding storm prop and potential for new development along SW flank/outflow increases, though I want to stress that this uncertainty shouldn't necessarily imply a lesser threat for severe wx. In fact, could envision iso re-development along any outflow boundaries this aftn/early eve, in which all modes of severe wx would be poss owing to continued steep lapse rates, strong instability/shear, and moistening/backed low level flow. Any late aftn/eve convection is just very conditional on how activity evolves this morning, but would probably favor far S/SW zones. Uncertainty of storm evolution today also casts uncertainty on high temperatures. Models range anywhere from mid 60s to mid 80s. Nudged temps down a few deg given likelihood for at least some cloud debris to linger into the aftn, though also think some W zones esp. should see some clearing by late aftn. Generally speaking, think most areas will be mainly dry this eve into early overnight. Around 06Z, some CAMs develop an arc of elevated convection over mainly south central NE zones while others propagate activity eastward off the High Plains. Most guidance is less organized/intense compared to this AM, probably due to MUCAPE mostly less than 1500 J/kg and less effective shear. However, continued plume of steep mid level lapse rates and 30-35kt of eff shear could still support some marginally severe hail in most intense cores. WPC has been insistent on placing a "Slight Risk" for excessive rainfall over roughly S half of CWA for today and tonight, though locally we feel dry antecedent conditions (ongoing drought, 30-day pcpn avg 25-75 percent of normal across most of CWA, top soil moisture levels in the 5-15th percentile), mostly progressive nature of convection, relatively tame PWATs, and distinct possibility that the most intense rain doesn't overlap in time and space suggests this is a very iso concern and not one worth messaging at this time. If training convection becomes more likely, then may need more emphasis. As mentioned above, details regarding convective coverage/potential becomes pretty uncertain for mid to late week. Generally speaking, Wed offers the LEAST potential (both coverage and intensity), with higher chcs expected with arrival of main upper trough on Thu. Gut feeling is that the Thu convection will grow upscale rather quickly owing to meridional deep shear vectors and strong forcing associated with mid level jet streak and height falls. This would suggest a mainly a damaging wind and 1-1.5" hail threat, though the S flank of any QLCS would probably carry at least a somewhat greater hail/tornado threat. Thu should offer the greatest tstm coverage, so PoPs are highest in this period at 70 to 80 percent. Trough timing/placement bec even more uncertain on Fri as the EC is slow enough to give some areas another chc for organized shwrs/tstms. However, NAM is more progressive and largely dry slots the area. Hopefully most areas receive some much-needed moisture over the next few days as the pattern looks to bec much drier by this weekend and into the following week. In fact, organized pcpn/convection chcs could be quite minimal for large portion of the traditional "Tornado Alley" during climatologically peak/near-peak severe weather season due to persistent strongly negative H5 height anomalies from the Great Lakes southward into the Deep South. This would largely "shut off" the Gulf to any substantial moisture transport outside of the southern High Plains. Could still have frontal passages in amplified NW flow, but these would be fairly moisture starved and lacking significant cold air given strong connection to Pacific airmass that is transported up and over the Canadian Rockies. This pattern would also support unusually consistent temperatures for mid to late spring in this area. Both GEFS and EPS are remarkably consistent with temps throughout the duration of their runs with highs in the 70s/80s nearly every day, and lows mostly in the 50s and 60s. May isn't necessarily known for it's stable, pleasant temperatures and low humidity in these parts, but that may very well be the best way to describe this weekend through next week. && .AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Wednesday) Issued at 645 AM CDT Tue May 9 2023 No significant reductions in flight category expected. Today: Main issue will be potential for showers and mostly weak thunderstorms to move in from the W later this AM. Initial activity will be showery in nature after about 13-14Z, but could have better chcs for thunder mid to late AM into early aftn. Should see a break in activity by late aftn into the eve. Winds will be SErly and a bit breezy during the day, with sustained winds 11-16kt and gusts around 25kt. Some model data suggests a shift to Wrly winds by early this aftn behind an outflow boundary, but not enough confidence to incl this as prevailing attm. Will amend as necessary. Confidence: Medium to high. Tonight: Quiet conditions are expected through the eve hrs before new thunderstorm development bec poss towards 02-06Z. Exact timing and placement of this activity is highly uncertain, and likely tied to how activity plays out during the day today. Thus, not enough confidence to go more than VCTS attm. Can't rule out some lower CIGs developing by dawn Wed am as flow turns a bit more ESE/upslope, but again, not enough confidence for more than SCT group. Confidence: Low. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && Mesoscale...Thies DISCUSSION...Thies AVIATION...Thies
Hazardous weather outlook, May 9, 5:33 AM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 533 AM CDT Tue May 9 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 101200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 533 AM CDT Tue May 9 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. The potential for severe thunderstorms returns to the forecast area today, perhaps as early as mid-morning, mainly for areas near and especially south of Highway 6. Large hail up to golf ball size is expected to be the main severe threat this morning, but any thunderstorms that linger along outflow boundaries this afternoon could pose a risk for damaging wind gusts around 60 MPH and an isolated tornado, in addition to very large hail. It is possible that this morning's activity pushes the best chances for afternoon severe weather south of the area towards the I-70 corridor. After a lull this evening and early overnight, thunderstorm chances are forecast to increase around and after midnight, mainly for south central Nebraska. Some of this activity could pose a risk for marginally severe hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An active weather pattern is forecast to persist through at least Thursday, with multiple rounds of thunderstorms possible for at least portions of the outlook area. The overall greatest risk for severe thunderstorms in the extended looks to come on Thursday with the arrival of the main upper level trough. Large hail, damaging winds, and a tornado or two will be possible. The severe threat appears lower and more isolated with any thunderstorm activity Wednesday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed as early as this morning for areas along and especially south of Highway 6. Reports of nickel size hail, or larger, and damaging wind gusts are greatly appreciated! && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
In the hours before
Special weather statement, May 9, 7:51 AM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Hastings NE
751 AM CDT Tue May 9 2023
KSZ005-091330-
Phillips KS-
751 AM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of eastern Phillips
County through 830 AM CDT...
At 751 AM CDT, Doppler radar was tracking a strong thunderstorm over
Glade, or near Phillipsburg, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Phillipsburg around 800 AM CDT.
Other locations in the path of this storm include Agra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until noon CDT for
north central Kansas.
&&
LAT...LON 3972 9946 3997 9929 3985 9907 3971 9907
3962 9931
TIME...MOT...LOC 1251Z 218DEG 19KT 3970 9935
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MangelsSpecial weather statement, May 9, 8:22 AM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
822 AM CDT Tue May 9 2023
KSZ005-NEZ083-084-091345-
Phillips KS-Franklin NE-Harlan NE-
822 AM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of north central
Phillips, west central Franklin and southern Harlan Counties through
845 AM CDT...
At 821 AM CDT, Doppler radar was tracking a strong thunderstorm near
Woodruff, or 14 miles north of Phillipsburg, moving north at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Harlan County Dam around 835 AM CDT.
Alma, Orleans and Republican City around 840 AM CDT.
Other locations in the path of this storm include Huntley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until noon CDT for
north central Kansas...and south central Nebraska.
&&
LAT...LON 4023 9907 4000 9918 4000 9919 3999 9918
3988 9924 3990 9943 4024 9954
TIME...MOT...LOC 1321Z 183DEG 29KT 3997 9936
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MangelsLocal storm report, May 9, 8:26 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
826 AM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 AM HAIL EDISON 40.28N 99.78W
05/09/2023 E1.25 INCH FURNAS NE FIRE DEPT/RESCUE
PENNY TO HALF DOLLAR SIZE HAIL REPORTED BY
FIRE CHIEF.
&&
ADPLocal storm report, May 9, 8:27 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
827 AM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HAIL CAMBRIDGE 40.29N 100.16W
05/09/2023 E0.88 INCH FURNAS NE TRAINED SPOTTER
HAIL UP TO NICKEL SIZE REPORTED AT THE
AIRPORT.
&&
ADPLocal storm report, May 9, 8:38 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
838 AM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM HAIL EDISON 40.28N 99.78W
05/09/2023 E1.25 INCH FURNAS NE FIRE DEPT/RESCUE
HAIL STOPPED BRIEFLY THEN RETURNED, SIZES
AGAIN ANYWHERE FROM NICKEL TO HALF DOLLAR.
&&
ADPLocal storm report, May 9, 9:07 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
907 AM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 AM HAIL 4 E HOLLINGER 40.16N 99.67W
05/09/2023 E1.00 INCH FURNAS NE TRAINED SPOTTER
PEA TO QUARTER SIZE HAIL REPORTED.
&&
ADPThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:58 AM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 47 min |
| May 9, 8:22 AM CDT | Special Weather Statement | GID | Harlan | 23 min |
| May 9, 8:33 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Furnas, Harlan, Phelps | 42 min |
| May 9, 9:10 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Furnas, Harlan | 50 min |
| May 9, 9:14 AM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 16 min |
| May 9, 9:51 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 39 min |
| May 9, 10:16 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 44 min |
| May 9, 10:47 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 43 min |
Nearby
Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.